Sexual Health news - HIV

HIV and epilepsy drugs may have adverse interactions

 

Individuals with HIV sometimes experience epilepsy simultaneously, which presents challenges for both the patient and the healthcare provider because the drugs to treat both issues sometimes don't interact well.

In fact, certain combinations can exacerbate the progression of HIV. As a result, researchers at Michigan State University are working on guidelines to help physicians better treat individuals with HIV and seizure disorders.

"Providing guidelines that help physicians select appropriate therapies for their patients with epilepsy and HIV/AIDS will ultimately improve patient outcomes and possibly decrease the public health threat of the development of drug-resistant HIV," said researcher Gretchen Birbeck.

Her research is being co-developed with scientists at the World Health Organization and the International League Against Epilepsy. Experts estimate that about 55 percent of people with HIV also have a seizure disorder.


Birbeck said that HIV patients should ask their healthcare providers about potentially dangerous drug interactions. The most common seizure medications to have adverse outcomes when paired with HIV drugs are phenytoin, phenobarbital and carbamazepine. 
Share: